Canadian Journal of Anaesthesia

, Volume 45, Issue 1, pp 76–80

Complications associated with the use of the Esophageal-Tracheal Combitube

  • Daniel Vézina
  • Martin R. Lessard
  • Jean Bussières
  • Claude Topping
  • Claude A. Trépanier
Clinical Reports

DOI: 10.1007/BF03011999

Cite this article as:
Vézina, D., Lessard, M.R., Bussières, J. et al. Can J Anaesth (1998) 45: 76. doi:10.1007/BF03011999

Abstract

Purpose

To report four cases of subcutaneous emphysema, pneumomediastinum and pneumoperitoneum associated with the use of the Esophageal-Tracheal Combitube® (ETC) during prehospital management of cardiac arrest.

Clinical features

Between September 1994 and April 1996, 1139 patients were resuscitated with the ETC and the semiautomated external defibrillator as part of the CPR protocol for prehospital management of cardiac arrest by basic emergency medical technicians. Eight of these patients presented with subcutaneous emphysema. Four of them, declared dead after arrival in the emergency room (ER), had autopsy studies. In two, autopsy revealed large (6 and 6.5 cm respectively) longitudinal transparietal lacerations of the anterior wall of the oesophagus. Multiple superficial lacerations of the oesophagus were also present in another patient, while no lesion of the airway or the oesophagus was found in the last patient.

Conclusion

These cases suggest that subcutaneous emphysema, pneumomediastinum and pneumoperitoneum might be complications associated with the use of the ETC. At least in two cases, oesophageal laceration appears to be the mechanism by which these complications occurred.

Objectif

Rapporter quatre cas d’emphysème sous-cutané, de pneumothorax et de pneumopéritoine associés à l’usage du Combitube® durant la réanimation pré-hospitalière de l’arrêt cardiaque.

Aspects cliniques

Entre septembre 1994 et avril 1996, 1139 patients ont été réanimés en utilisant le Combitube® et un défibrillateur externe semi-automatique dans le cadre d’un protocole de RCR pour la prise en charge des arrêts cardiaques par des techniciens médicaux d’urgence ayant une formation de base. Huit de ces patients ont présenté de l’emphysème sous-cutané. Quatre d’entre eux, décédés après leur arrivée à la salle d’urgence, eurent des autopsies. Chez deux, l’autopsie a montré d’importantes lacérations longitudinales transpariétales (6 et 6,5 cm respectivement) de la paroi antérieure de l’œsophage. Des lacérations superficielles multiples étaient aussi présentes chez le troisième patient, alors qu’aucune lésion ni des voies aériennes ni de l’œsophage ne fut retrouvée chez le dernier patient.

Conclusion

Ces cas suggèrent une association entre l’emphysème sous-cutané, le pneumo-médiastin et le pneumopéritoine comme complications de l’utilisation du Combitube®. Au moins chez deux patients, des lacérations oesophagiennes semblent être le mécanisme de ces complications.

Download to read the full article text

Copyright information

© Canadian Anesthesiologists 1998

Authors and Affiliations

  • Daniel Vézina
    • 4
  • Martin R. Lessard
    • 1
  • Jean Bussières
    • 2
  • Claude Topping
    • 3
  • Claude A. Trépanier
    • 1
  1. 1.Départements d’AnesthésieCentre hospitalier affilié universitaire de Québec, (Pavillon Enfant-Jésus)Canada
  2. 2.Départements d’AnesthésieHôpital Laval, Université LavalCanada
  3. 3.Départements d’AnesthésieRégie Régionale de la Santé et des Services sociaux de QuébecCanada
  4. 4.Département d’anesthésie-réanimationHôpital de l’Enfant-JésusQuébecCanada